|Muscle and joint pain
May 12, 2005
I was diagnosed with AIDS in Oct. 2003, hospitalized with pneumocystis pneumonia, CD4 25, CD4% unsure, viral load 1,000,000+. Currently CD4 262, CD4%14, and viral load undetectable since Jan. 2004. I began therapy with Kaletra & Combivir but switched to Sustiva & Combivir seven months ago experiencing almost none of the listed side effects (except for Sustiva dreams). My problem is constant aching esclating to pain especially in the muscles of my arms, legs, and butt. I also experience pain in the joints of my shoulders and elbows but not as severe as the muscle pain. I've had x-rays of all the effected areas and a cat scan of the hips and legs with no apparent abnormalities. I've tried exercising including walking daily with no relief. The pain is constant whether I exercise or sit all day. I've also noticed that I'm rapidly loosing muscle tone with all muscles becoming loose and flabby. Could the pain be a side effect of the medicine, perhaps the advanced progression of the disease or the fact that my muscles seem to be turning to fat? I've been prescribed pain medication (hydrocodone of various strengths) and it helps but the doctors don't want me to become dependent. Frankly I don't care about that if it helps. Your opinion would be appreciated. Thanks for all your help.
Response from Dr. Henry
You may need to get checked for hormone levels (such as total/free testosterone) and if losing muscle mass consider use of testosterone replacement and/or an anabolic steroid with continued exercise and diet. Some patients seem sensitive to the NRTIs (? mitochondrial toxicity) so a trial on NRTI sparing therapy is tried occasionally (such as doulbe boosted PIs alone). Evaluation by a rheumatologist and a pain specialist for optimal diagnosis and symptom treatment is often helpful. KH
CD4 Cells Decline While Viral Load Nears Undetectable
First Results After Treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.